Reducing the risks of opiates

Overdose
Using a large quantity of opiates or mixing other depressants with opiates can cause death. Breathing becomes very slow, the body temperature drops and the heartbeat becomes irregular.

Overdose may occur if:
  • opiates are used with alcohol or other sedatives
  • too much of an opiate is used (particularly if injected)
  • the strength or purity is high
To reverse the effects of a heroin overdose, an ambulance officer will inject the drug naloxone (Narcan) to temporarily block the effects of the heroin. The Narcan may not last as long as the heroin, so the person will feel "stoned" again and may even become unconscious again. It is important that another quantity of heroin is not taken again on that day, as it may combine with the original quantity of heroin taken and could cause an overdose.

After an overdose, it is strongly advisable to seek advice at a hospital.